Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 30, 2018, 8:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 8:21 PM MST (03:21 UTC)
- Expired
- Jul 30, 2018, 9:00 PM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 128 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WWUS85 KPSR 310321
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
821 PM MST MON JUL 30 2018
AZZ534-537-310400-
Aguila Valley AZ-Northwest Valley AZ-
821 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 PM
MST...
At 821 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or near Wickenburg, moving west at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Wickenburg, Morristown and Aguila.
This includes the following highways...
US Highway 60 between mile markers 82 and 124.
AZ Route 74 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3398 11269 3396 11257 3382 11258 3378 11323
3400 11322 3400 11273
TIME...MOT...LOC 0321Z 091DEG 37KT 3392 11267
$$
WilsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:43 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM MST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 543 PM MST Mon Jul 30 2018 .UPDATE... Updated Aviation section. && .SYNOPSIS... The Monsoon High will predominate across the Desert Southwest through early next week, resulting in temperatures a few degrees above normal. Storms will be most favored across the higher terrain east of Phoenix, though there will be a slight chance of thunderstorms across south-central Arizona each day. && .DISCUSSION... Today: It looks like clouds were able to clear out early enough this morning to provide us with sufficient day time heating today. The upper-level ridge continues to meander near southern Nevada, providing us with another day of mid-level easterlies. Sufficient moisture continues to exist across the southern half of the state with PWs ranging from 1 to 2 inches and the greatest moisture existing from Maricopa county westward into southeast California. Currently, scattered storms have already started to develop over the higher terrain of Gila county, with some isolated stronger storms apparent on radar. According to the SPC mesoanalysis page, CAPE values in this region range from 1000 to 2500 J/kg with very little CIN. In addition, DCAPE values in this same region are around 1000 to 1300, so stronger storms that develop will have the potential to produce strong downdrafts. With the steering flowing being out of the east-northeast, expect activity to continue to push westward, with most CAMs indicating an outflow boundary pushing across the western portion of our forecast area, starting in Gila county around 22Z/23, then pushing through the PHX metro somewhere between 00Z to 03Z, then exiting Maricopa county somewhere between 04Z and 05Z. Some of these models also continue to indicate that the outflow boundary could even push further westward into La Paz and Yuma county and potentially as far west as southeast California. So the main question is, will these outflows be strong enough to generate additional storms over the lower deserts? The forecast soundings for PHX, show up to 2000 J/kg of CAPE, however there is a pretty moderate cap so it would take a strong outflow boundary to trigger additional storms across the lower deserts. Most CAMs remain pretty optimistic today and do have thunderstorms over the Phoenix metro, so it's not completely out of the question today and chances definitely look better than yesterday. Tuesday-Monday: Little change in the pattern is anticipated as the aforementioned Monsoon High persists and meanders across the Desert Southwest. This will generally result in temperatures a few degrees above normal and well below records. Latest NAEFS percentiles indicate low-level mixing ratios near climatology, which will generally favor the Mogollon Rim and higher terrain for storm activity. However, it is possible that scattered thunderstorms will materialize across central Arizona one or two days this week, despite the PoPs near Climo. Latest operational GFS and ECMWF depict a well-defined inverted trough approaching the region late in the weekend or early next week. This will likely enhance the threat for precipitation along with other monsoon hazards including strong winds and blowing dust. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong storms that are ongoing in Gila County and are beginning to push into far northeastern Maricopa County should at least push an outflow through KIWA and KSDL around 0130Z and possibly KPHX most likely after 02Z. These storms would arrive earlier if they maintained their current intensity and W-SW progress, but some weakening is still expected based on recent daily trends. It is worth noting that more hi-res models, including the most recent HRRR runs and a few of the HREF runs, are pushing at least some of this convective activity into the lower deserts than yesterday. The earlier initiation of storms relative to yesterday makes this more likely as well, so we have added VCTS into KIWA and KSDL from 0130-03Z. We kept VCSH for KPHX since the storms may not be able to hold together that far west assuming the outflows push ahead of the storms. However, the strongest thunderstorm cells near Payson may be able to push into lower deserts and hold together after sunset due to a shortwave that may be rotating around the ridge aloft. If this occurs, we will amend as needed. Otherwise, expect easterly winds to return late overnight with the normal diurnal progression to westerly by early afternoon tomorrow. Thunderstorm chances for the lower deserts will be lower tomorrow without the additional shortwave forcing. Southeast California/Southwest Arizona including KIPL and KBLH: Aviation impacts are generally not expected through tomorrow afternoon aside from some midlevel clouds at KIPL and high clouds at KBLH. There is a low chances of thunderstorms making it into La Paz or Yuma Counties that may push a few outflows into the TAF sites, but chances are too low to include at this time. Apart from outflows, southeasterly winds at KIPL and southerly winds at KBLH below 10 knots will be favored. Aviation Discussion not updated for amended TAFs. && FIRE WEATHER... Thursday through Monday: Anticipate a familiar Monsoon weather pattern this week with storm activity occurring mainly over the higher terrain of Arizona with only slight chances over the lower deserts. Storm chances depart from southeast California and southwest AZ on Friday through Monday as atmospheric moisture content aloft declines somewhat. Otherwise, minimum humidities will remain above 15% on the lower deserts (upper teens to mid 20s; mid 20s to mid 30s higher terrain). Overnight recovery will remain good. Apart from thunderstorms, winds will be light except for typical afternoon and evening breeziness. && .SPOTTER INFORMATION STATEMENT... Skywarn amateur radio Nets may need to be activated for this afternoon and evening. Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 30, 8:10 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
810 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 4 E LITCHFIELD PARK 33.51N 112.28W
07/30/2018 M74 MPH MARICOPA AZ TRAINED SPOTTER
&&
MPLocal storm report, Jul 30, 8:12 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
812 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 5 W NORTH SCOTTSDALE 33.62N 111.98W
07/30/2018 M37 MPH MARICOPA AZ PUBLIC
NEIGHBOR’S EUCALYPTUS TREE SHEDDING LIMBS,
BUT NO DAMAGE TO THEIR HOME.
&&
MPLocal storm report, Jul 30, 8:13 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
813 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 5 SE DEER VALLEY 33.62N 112.06W
07/30/2018 E46 MPH MARICOPA AZ PUBLIC
BLOWN OVER CACTI.
&&
MPLocal storm report, Jul 30, 8:15 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG 6 W NORTH SCOTTSDALE 33.63N 112.00W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
LOCAL SMALL STREAM FLOW, LOW VOLUME AT THIS
TIME. SCOTTSDALE RD ALSO PINNACLE PT RD.
POWER OUT AT 36TH AND GREENWAY. 4" TREES
DOWN. STREET SIGNS TOPPLED.
&&
MPLocal storm report, Jul 30, 8:17 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG 6 W NORTH SCOTTSDALE 33.63N 112.00W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
LOCAL SMALL STREAM FLOW, LOW VOLUME AT THIS
TIME. SCOTTSDALE RD ALSO PINNACLE PT RD.
POWER OUT AT 36TH AND GREENWAY. 4" TREES
DOWN. STREET SIGNS TOPPLED.
&&
MPSpecial weather statement, Jul 30, 8:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
821 PM MST MON JUL 30 2018
AZZ534-537-310400-
Aguila Valley AZ-Northwest Valley AZ-
821 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 900 PM
MST...
At 821 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or near Wickenburg, moving west at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Wickenburg, Morristown and Aguila.
This includes the following highways...
US Highway 60 between mile markers 82 and 124.
AZ Route 74 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3398 11269 3396 11257 3382 11258 3378 11323
3400 11322 3400 11273
TIME...MOT...LOC 0321Z 091DEG 37KT 3392 11267
WilsonThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 30, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 30, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 30, 6:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 30, 6:20 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 30, 6:35 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 30, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 30, 6:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 30, 7:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Jul 30, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 30, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Jul 30, 7:24 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 7:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 30, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 30, 8:10 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:58 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:15 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 60 min |
| Jul 30, 9:33 PM MST | Flash Flood Warning | PSR | Maricopa | 117 min |
| Jul 30, 10:07 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 38 min |
| Jul 31, 1:39 AM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 4 hr |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.